Study Reports Hair Repigmentation During Immunotherapy For Lung Cancer

MedicalResearch.com Interview with:
Dr. Noelia Rivera MD

Dermatologist
Hospital Universitari Germans Trias i Pujol, Badalona
Universitat Autònoma de Barcelona

MedicalResearch.com: What is the background for this study?

Response: In the last few years some new therapies targeting immune checkpoints have been developed. The programmed death receptor-1 (PD-1) are immune checkpoints that prevent the immune system to act against own tissues. By blocking these mediators it is possible to prevent tumors to escape from the immune system.

About half of the patients receiving these therapies will develop mild to moderate cutaneous adverse events. In the pre-authorization studies for malignant melanoma these include rash, vitiligo, and pruritus. “Rash” has commonly been reported as an adverse event in many oncologic trials evaluating the drugs, without providing further information about the clinical or histological details. Lately, lichenoid eruptions associated to these therapies have been reported and it suggests that an important percentage of these reactions present lichenoid histological features.

MedicalResearch.com: What are the main findings?

Response: In our study, the main target was to describe cutaneous adverse events in patients with lung cancer receiving anti-PD-1 drugs. During the follow-up we could observe as a casual finding, hair repigmentation in a group of patients. The study is still ongoing, and by now we are not able to disclose other findings.

MedicalResearch.com: What should clinicians and patients take away from your report?

Response: This is the first description of hair repigmentation during immunotherapy for lung cancer. We’d like to highlight the fact that it can trigger hair depigmentation and/or skin depigmentation (vitiligo-like lesions) when it is used for malignant melanoma. Using the same drug for a different disease (lung cancer), we could observe a completely opposed effect.

MedicalResearch.com: What recommendations do you have for future research as a result of this study?

Response: Even though knowledge of the immune system is opening new fields, a lot is yet to know. After doing some bibliographic research we couldn’t find a clear mechanism to explain why are these differences between these two diseases when they are treated with the same drug. It might mean that we push different keys with the same drug depending on the target of the immune system in different neoplasms. It requires basic research to find out about these keys and how are they connected.

MedicalResearch.com: Is there anything else you would like to add?

Response: Hair repigmentation is an unexpected adverse event of immunotherapy for lung cancer that patients might even consider as positive. Although it has been a casual finding, we aim to confirm it as a good prognosis marker in lung cancer patients at the end of our ongoing study. We hope that other researchers might be able to describe this event in their patients to strengthen the association.

MedicalResearch.com: Thank you for your contribution to the MedicalResearch.com community.

Citation:

Rivera N, Boada A, Bielsa MI, Fernández-Figueras MT, Carcereny E, Moran MT, Ferrándiz C. Hair Repigmentation During Immunotherapy Treatment With an Anti–Programmed Cell Death 1 and Anti–Programmed Cell Death Ligand 1 Agent for Lung Cancer. JAMA Dermatol. Published online July 12, 2017. doi:10.1001/jamadermatol.2017.2106

Note: Content is Not intended as medical advice. Please consult your health care provider regarding your specific medical condition and questions.

Leave a Reply

Your email address will not be published.